Wyoming, 2021High Wind in Wyoming, August 20, 2021
August 20, 2021 · NWS CYS · 4 events in 4 counties and zones
Early season High Wind event for wind prone areas of southeast Wyoming. Maximum wind gusts of 83 MPH was reported at Arlington along Interstate 80 west of Laramie.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early season High Wind event for wind prone areas of southeast Wyoming. Maximum wind gusts of 83 MPH was reported at Arlington along Interstate 80 west of Laramie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 19, 9:54 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 19, 9:54 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1054 PM MDT Thu Aug 19 2021
.SHORT TERM...(This evening through Friday)
Issued at 206 PM MDT Thu Aug 19 2021
Severe weather remains the primary forecast challenge in the
short term period, although in a slightly tempered state. An
outflow boundary/subsidence region passed through much of
southeastern Wyoming this morning, and has moved out into the far
western counties of Nebraska early this afternoon. This boundary
was evident on satellite imagery and on surface observations. This
boundary has caused a rather notable shift in surface flow, which
is still mostly northerly to even northwesterly at most SE WY
sites as of 20z. The net effect of this mesoscale boundary has
been to greatly reduce wind shear/low-level hodograph size as well
as stabilize the atmosphere over much of southeast Wyoming and
western Nebraska. This will ultimately limit the thunderstorm
threat for much of the day today. The one exception will be in
Cheyenne and Morrill counties in western Nebraska, which remain on
the warm/unstable side of the boundary. Thunderstorms near severe
limits were already in progress here as of 20z, and are expected
to continue eastward through the day. As the afternoon progresses,
additional thunderstorm development is likely to the south of the
Wyoming border. However, given the passage of the aforementioned
boundary, there is considerable doubt as to whether any severe-
level convection will survive north of Weld county in
Wyoming/Nebraska in the currently stabilized atmosphere.
Farther north and west over Wyoming and western Nebraska, expect
bands of elevated shower and thunderstorm activity to last through
the afternoon and evening hours as our potent trough moves
through. Briefly gusty winds over 40 mph remain possible, as well
as heavy downpours. The flooding threat also appears rather
tempered for today, given both the stabilizing effects of the
morning boundary as well as notably speedy storm motions of near
30 knots.
Overnight, most CAM guidance indicates that most shower and
thunderstorm activity will come to an end by around 10pm. The one
exception is the HRRR, which develops an additional band of
showers and possibly thunder around 8z. This activity is likely a
result of the actual trough/frontal passage, so will have to keep
an eye out for development after midnight. Freezing levels are
still expected to drop below 11,000' overnight, and with bit of
moisture lingering to the west, a dusting of snow remains in the
forecast for the highest elevations of the Snowy and Sierra Madre
ranges.
A much drier, cooler day is in the forecast for Friday. Isolated
showers and possibly a rumble of thunder or two are possible over
the higher terrain of the Laramie range, however areal coverage
will be extremely limited as nearly all low-level moisture will be
eradicated by this timeframe. Temperatures will run 5 to nearly 10
degrees below average - a very early fall preview will be in the
air.
.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM MDT Thu Aug 19 2021
Long range models continue to show generally drier and quiet
weather across southeast Wyoming and western Nebraska this weekend
through the middle of next week. A few weak shortwave troughs, embedded
in the near-zonal/weak southwest flow aloft, will push east across
the region. Other than enhancing some thunderstorm activity, not
much is expected from these systems. Temperatures will remain on
the cool side Saturday, especially in the morning, with early
morning lows in the 40s and some mid to upper 30s in the cooler
valleys west of the Laramie Range and I-25 corridor. Highs on
Saturday will be about 5 to 10 degrees warmer compared to Friday
with afternoon temperatures in the mid 70s to low 80s. Models show
the first upper level trough rapidly moving east across Montana
and Wyoming. Due to it's progressive nature, low level moisture
won't be able to return to a significant part of the high plains,
so kept POP on the low side for now with the best chance for some
isolated/widely scattered thunder showers in the mountains and
across central Wyoming. Daytime temperatures are expected to
slowly increase Sunday and Monday as 500mb heights increase
towards 590dm. Highs in the mid 80s to mid 90s are expected to
return to most of the area by Monday. It will be windy during the
weekend with gusts up to 45 mph possible across most of southeast
Wyoming, especially in and near the Wind Prone areas. The best
midlevel gradient shift northward into early next week, so winds
do not appear as strong as a few days ago. For later in the week,
models are starting to show the return of some Monsoon moisture to
the Front Range by Wednesday and Thursday next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1053 PM MDT Thu Aug 19 2021
Low ceilings at KSNY and KAIA are still possible through the
overnight hours. Then a westerly wind begins to increase towards
12Z that will scour out all the low level moisture. Strong winds
through the day Friday. These winds ease after 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT Friday for WYZ110-116-117.
NE...None.
&&
SHORT TERM...MAC
LONG TERM...TJT
AVIATION...GCC
Hazardous weather outlook, Aug 19, 4:40 AM MST, 20 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
540 AM MDT Thu Aug 19 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
201145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
540 AM MDT Thu Aug 19 2021
This hazardous weather outlook is for the western Nebraska
panhandle...east central Wyoming and far southeast Wyoming along
and east of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms will redevelop late this morning and
early this afternoon and quickly move northeast across the area as
a Pacific storm system drifts east over the area. Some of these
thunderstorms will become severe today with several rounds of
thunderstorms possible into late this evening. Severe
thunderstorms may contain strong winds, very heavy rainfall which
may result in flash flooding, and large hail. Please monitor the
latest forecasts for additional statements or severe weather watches
this afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much cooler temperatures are expected behind the surface cold
front Friday and Saturday.
.Spotter information statement...
Spotter activation is possible this afternoon and this evening.
WYZ104-105-109-111>115-201145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
540 AM MDT Thu Aug 19 2021
This hazardous weather outlook is for portions of south central
Wyoming, mainly west of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.
In addition, some light snowfall is possible across the higher
peaks of the Snowy Range and Sierra Madre Range tonight and early
Friday morning as the colder air arrives behind the cold front.
Any snow accumulations should be minimal and confined to areas
above 10,000 feet.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Much cooler temperatures are expected behind the surface cold
front Friday and Saturday. Strong gusty winds are expected Friday
morning across the wind prone areas.
.Spotter information statement...
Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.
WYZ110-201145-
North Snowy Range Foothills-
540 AM MDT Thu Aug 19 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Locally strong west winds are forecast for the Arlington and Elk
Mountain areas as the storm system pushes east of the region. West
winds of 35 to 45 mph with gusts up to 65 mph are possible Friday
morning. Winds are expected to diminish slightly in the afternoon.
.Spotter information statement...
Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.
In the hours before
Special weather statement, Aug 19, 7:15 PM MST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
815 PM MDT Thu Aug 19 2021
NEZ096-WYZ108-200245-
South Sioux NE-Goshen County WY-
815 PM MDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of southwestern Sioux
and east central Goshen Counties through 845 PM MDT...
At 814 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lingle, or near Torrington, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Torrington and Lingle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4193 10429 4214 10442 4237 10411 4205 10390
TIME...MOT...LOC 0214Z 232DEG 22KT 4211 10427
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrothersHigh Wind, North Snowy Range Foothills
- When
- August 20, 12:44 AM MST to 7:10 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT sensors along Interstate 80 near Arlington reported wind gusts over 60 MPH including a maximum gust of 83 MPH at KARL - Arlington. Interstate 80 was closed to light, high-profile vehicles for 10 hours.
High Wind, South Laramie Range
- When
- August 20, 8:12 AM MST to 9:12 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wind gusts reported by UPR and WYDOT sensors including maximum gust of 66 mph at UP203 - BUFORW.
High Wind, Central Laramie Range and Southwest Platte County
- When
- August 20, 9:10 AM MST to 9:18 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor KBRX - Bordeaux along Interstate 25 reported wind gust.
High Wind, South Laramie Range Foothills
- When
- August 20, 2:29 PM MST to 2:54 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wind gusts reported by UPR sensor UP226 - emkayw.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973955, 973991, 973951, 973994.